Alert archive / Arizona / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 65, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 20, 2013, 2:07 PM MST for Pima County, Arizona. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2013, 2:07 PM MST (21:07 UTC)
- Expired
- Aug 20, 2013, 2:45 PM MST
- In force
- 38 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Tucson radar (KEMX), 33 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 2:47 PM MST | HAIL 0.88 | 2 Ne Tucson, AZ | SPOTTER REPORTS NICKLE SIZED HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 9.1 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 525 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 2163 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
165 WUUS55 KTWC 202107 SVRTWC AZC019-202145- /O.NEW.KTWC.SV.W.0065.130820T2107Z-130820T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 207 PM MST TUE AUG 20 2013 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA... * UNTIL 245 PM MST * AT 200 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SAGUARO NATIONAL PARK EAST...OR 14 MILES SOUTHEAST OF TUCSON...AND MOVING SOUTHWEST AT 5 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CATALINA FOOTHILLS...RITA RANCH AND DAVIS-MONTHAN AIR FORCE BASE PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3201 11079 3232 11097 3233 11079 3210 11064 TIME...MOT...LOC 2107Z 059DEG 3KT 3213 11073 $$
2 follow-up statements
844 WWUS55 KTWC 202113 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 213 PM MST TUE AUG 20 2013 AZC019-202145- /O.CON.KTWC.SV.W.0065.000000T0000Z-130820T2145Z/ PIMA AZ- 213 PM MST TUE AUG 20 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MST FOR EAST CENTRAL PIMA COUNTY... AT 200 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SAGUARO NATIONAL PARK EAST...OR 15 MILES SOUTHEAST OF TUCSON...MOVING SOUTHWEST AT 5 MPH. ADDITIONAL STORMS WILL DEVELOP ACROSS EASTERN SECTIONS OF THE GREATER TUCSON AREA THROUGH 3 PM MST. ANOTHER THUNDERSTORMS WITH VERY HEAVY RAINFALL AND STRONG WINDS WAS LOCATED OVER THE CATALINA FOOTHILLS CENTERED BETWEEN SABION CANYON ROAD AND SWAN ROAD AND NORTH OF GRANT ROAD. LAT...LON 3201 11079 3232 11097 3233 11079 3210 11064 TIME...MOT...LOC 2109Z 059DEG 3KT 3213 11073 $$
564 WWUS55 KTWC 202150 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 250 PM MST TUE AUG 20 2013 AZC019-202156- /O.EXP.KTWC.SV.W.0065.000000T0000Z-130820T2145Z/ PIMA AZ- 250 PM MST TUE AUG 20 2013 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY HAS EXPIRED... THE STORM THAT PROMPTED THE WARNING HAD DIMINISHED IN INTENSITY AND NO LONGER WAS EXPECTED TO PRODUCE WINDS IN EXCESS OF 60 MPH. ANOTHER STORM HAD DEVELOPED SOUTH OF INTERSTATE 10 NORTH OF CORONA DE TUCSON AND WAS TRACKING SOUTHEAST AT 5 MPH. THIS STORM HAS BECOME SEVERE WITH WINDS IN EXCESS OF 60 MPH LIKELY. A SEVERE THUNDERSTORM WARNING THROUGH 315 PM IS IN EFFECT FOR THIS STORM. VERY HEAVY RAINFALL LEADING TO MINOR FLOODING CAN BE ANTICIPATED. LAT...LON 3201 11079 3232 11097 3233 11079 3210 11064 TIME...MOT...LOC 2113Z 059DEG 3KT 3213 11073 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 1:55 PM MST, 12 minutes earlier.
Area forecast discussion, Aug 20, 1:55 PM MST, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 155 PM MST TUE AUG 20 2013 .SYNOPSIS...AN UPPER LEVEL RIDGE WILL BEGIN TO WEAKEN AND SHIFT TO THE EAST. THE PRESENCE OF THIS HIGH WILL STILL MAINTAIN ABOVE AVERAGE AFTERNOON TEMPERATURES MOST OF THIS WEEK. ENOUGH MOISTURE AROUND FOR A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. A POSSIBLE INFLUX OF LOW LEVEL TROPICAL MOISTURE OVER THE WEEKEND IS EXPECTED TO BRING AN INCREASE IN SHOWERS AND THUNDERSTORMS. && .DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS HAVE BEEN STRONGER THAN WE'VE SEEN THE PAST FEW DAYS EARLY THIS AFTERNOON ACROSS SOUTHEAST ARIZONA. AN AUTOMATED RAIN GAUGE NEAR MT. LEMMON HAS RECORDED 1.69 INCHES WITH THE STORM THAT WAS NEARLY STATIONARY OVER THE CATALINAS. WE'RE ALREADY SEEING STORMS GRADUALLY BUILD INTO VALLEY LOCATIONS WITH THE AID OF OUTFLOW BOUNDARIES FROM THE MOUNTAIN CONVECTION. STORM MOTIONS THIS AFTERNOON ARE SLOW BUT ARE EXHIBITING A SLOW MOVEMENT TO THE SOUTHWEST. GIVEN THE INCREASED MOISTURE AND SLOW STORM MOVEMENT...THE MAIN THREAT WILL BE HEAVY RAINFALL AND FLASH FLOODING POTENTIAL ALONG WITH SOME STRONG WINDS. THUNDERSTORMS SHOULD START TAPER OFF DURING THE EVENING HOURS WITH A FEW RESIDUAL SHOWERS POSSIBLE OVERNIGHT. THE HIGH PRESSURE ALOFT WILL SHIFT A BIT MORE TO THE EAST ON WEDNESDAY WITH BROAD EASTERLY FLOW ACROSS SOUTHEAST ARIZONA ALLOWING FOR THE CONTINUATION OF ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. FOR THURSDAY...AN INVERTED TROUGH WILL BE MOVING WEST TO NORTHWEST ACROSS CHIHUAHUA MEXICO. MODEL GUIDANCE IS SHOWING SLIGHTLY DRIER AIR ACROSS SOUTHEAST ARIZONA AHEAD OF THIS FEATURE THURSDAY SO CONVECTIVE COVERAGE WILL PERHAPS BE A BIT MORE ISOLATED IN NATURE AND THIS COULD EVEN CONTINUE INTO FRIDAY AS WELL. THEN THE BIG STORY HEADING INTO THIS WEEKEND WILL BE A SIGNIFICANT INCREASE IN MOISTURE AS A POTENTIAL TROPICAL SYSTEM MOVES UP NEAR OR WEST OF BAJA. THE EXACT TRACK OF THIS SYSTEM IS NOT TERRIBLY IMPORTANT. WHAT MATTERS FOR US IS THAT A GULF SURGE OF MOISTURE WILL INITIATE WHICH WILL FLOOD MOISTURE INTO THE DESERTS BY SATURDAY AND SUNDAY. WENT AHEAD AND RAISED POPS THIS MORNING AND WILL MAINTAIN THOSE SOLID CHANCE RANGE POPS FOR THE AFTERNOON PACKAGE. THE CONFIDENCE IS HIGH THAT WE WILL GET MORE MOISTURE BUT GIVEN WE'RE 4 TO 5 DAYS OUT THE DETAILS ARE HARD TO PIN DOWN. WE'LL LOSE A BIT OF OUR USUAL DIURNAL CHARACTERISTICS OF CONVECTION...AND ONE THING TO KEEP IN MIND IS THE POSSIBILITY OF BEING SO MOIST THAT IT IS JUST CLOUDY WITH SCATTERED SHOWERS. SO THERE ARE A LOT OF UNCERTAINTIES TO WORK THOUGH BUT CERTAINLY THE POTENTIAL IS THERE FOR WIDESPREAD RAINFALL THIS WEEKEND. && .AVIATION...SCT TSRA/SHRA THRU THIS EVENING THEN ISOLD -TSRA/-SHRA LATE TONIGHT. DRY CONDITIONS EXPECTED WEDNESDAY MORNING FOLLOWED BY SCT TSRA/SHRA WEDNESDAY AFTERNOON. THE STRONGER TSRA WILL PRODUCE MVFR CIGS/VSBYS...AND POTENTIALLY WIND GUSTS TO AROUND 45 KTS. OTHERWISE...SCT-BKN AFTERNOON AND EVENING CLOUD BASES AROUND 8-12K FT AGL WITH MORNING CLOUD BASES MOSTLY ABOVE 12K FT AGL...AND SURFACE WIND GENERALLY LESS THAN 10 KTS THRU WEDNESDAY AFTERNOON OR 22/00Z. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...EXPECT ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS THROUGH FRIDAY. THEREAFTER...MOISTURE WILL INCREASE THIS WEEKEND FOR MORE WIDESPREAD COVERAGE OF SHOWERS AND THUNDERSTORMS. OTHERWISE...ABOVE NORMAL DAYTIME TEMPERATURES WILL CONTINUE THROUGH FRIDAY ALONG WITH NORMAL DIURNAL WIND TRENDS. A COOLING TREND WILL OCCUR THIS WEEKEND. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Aug 20, 12:54 PM MST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1254 PM MST TUE AUG 20 2013
AZZ504-507-514-202045-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA
VISTA/BENSON AZ-
1254 PM MST TUE AUG 20 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
145 PM MST...
AT 1246 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MT LEMMON/SUMMERHAVEN. THIS STORM WAS
NEARLY STATIONARY.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...SEVEN FALLS.
LAT...LON 3229 11064 3234 11091 3244 11089 3250 11083
3250 11060
TIME...MOT...LOC 1954Z 308DEG 0KT 3242 11071
GLThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 12:54 PM MST | Special Weather Statement | TWC | 51 min | |
| Aug 20, 2:16 PM MST | Special Weather Statement | TWC | Cochise | 44 min |
| Aug 20, 2:20 PM MST | Special Weather Statement | TWC | 40 min | |
| Aug 20, 2:45 PM MST | Severe Thunderstorm Warning | TWC | Pima | 30 min |
| Aug 20, 2:52 PM MST | Special Weather Statement | TWC | Cochise | 38 min |
| Aug 20, 2:54 PM MST | Flash Flood Warning | TWC | Pima | 111 min |
| Aug 20, 2:54 PM MST | Special Weather Statement | TWC | Pima | 51 min |
| Aug 20, 2:59 PM MST | Severe Thunderstorm Warning | TWC | Pima | 31 min |
| Aug 20, 3:18 PM MST | Flash Flood Warning | TWC | Pima | 117 min |
| Aug 20, 3:35 PM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 115 min |
| Aug 20, 4:01 PM MST | Blowing Dust Advisory | TWC | Pima, Pinal | 119 min |
| Aug 20, 4:47 PM MST | Special Weather Statement | TWC | Pima | 43 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.